We report a case of Waterhouse-Friderichsen syndrome with excessive hypercytokinemia in a previously healthy 59-year-old man. The patient complained of a 20 hour history of fever and multiple pain. He was in shock on arrival and diffuse petechiae were observed on his trunk. The laboratory data evaluated metabolic acidosis (BE-16.9mmol/l), leukopenia (WBC 3, 900/μl) with a shift to the lef, obvious thrombocytopenia (1.8×104/μl), hypoglycemia (49mg/dl), and disseminated intravascular coagulation (DIC). Abdominal computerized tomography (CT) scan showed bilateral adrenal swelling and irregular shape of left gland. Immediately he developed adult respiratory distress syndrome (ARDS), then died 17.5 hours after arrival without recovery from shock. On microbiological investigation, group 12 (Danish classification) of penicillin sensitive Streptococcus pneumniae was detected in his blood. The serum data demonstrated excessive hypercytokinemia (interleukin [IL]-1β 1, 010pg/ml, IL-6 1.03×106pg/ml). An autopsy revealed massive hemorrhagic necrosis and fibrinous thrombosis in a half of bilateral adrenal cortex and DIC in multiple organs, while the spleen was intact. Neither focus of original infection nor what aggravated the infection was clear.
Swan-Ganz (S-G) catheters were introduced into pulmonary artery (PA) with the aid of multiplane transesophageal echocardiography (TEE) in 15 patients undergoing elective open heart surgeries. This method promptly allowed us to find the causes for the difficulties of the catheters in advancing through the tricuspid valve into the right ventricle and for the abnormalities in pressure waveform measured by the catheter. We could easily and safely place the S-G catheter in the PA by TEE guidance, indicating that TEE monitoring might be useful for placement of the S-G catheter in PA paticularly during operation and emergency situation.
Three cases of necrotizing fasciitis are presented. In all cases aggressive antibiotic therapy were performed soon after admission, and fever up, leucocytosis and elevation of CRP improved. However, a follow-up CT scan taken several days after admission revealed severe aggravation of lesions; surgical treatment was performed immediately. The amount of gas production was small compared with the area of necrosis in two cases. It was suggested during the follow-up, that X-ray's nor inflammatory findings such as body temperature, leucocyte and CRP do not necessarily reflect aggravation of the lesions, and that frequent CT scan is essential.
A 57-year-old man developed unconsciousness, miosis and tetraplegia with fasciculation due to acute organophosphate (OP) intoxication. His symptoms improved and he revived with a transient alpha coma, rigidity, mirror-movement-like reaction and tetraplegia dominating in the lower extremities, but these signs finally subsided. As acetylcholinesterase was thought to be rich in the medial frontal lobe, basal ganglia and brainstem, the disturbance of these areas due to OP may lead to the neurological focal signs mentioned above. Thus we need pay attention to these focal signs in the case of severe acute OP intoxication.